Alert archive / Utah / Wind Advisories in 2010

Wind Advisory 9, NWS Salt Lake City, UT

May 5, 2010

NWS Salt Lake City, UT issued this wind advisory at May 5, 2010, 9:27 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 5, 2010, 9:27 PM MDT (03:27 UTC)
Expired
May 6, 2010, 3:37 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WWUS75 KSLC 060327
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 PM MDT WED MAY 5 2010

UTZ005-061300-
/O.CAN.KSLC.HW.W.0006.000000T0000Z-100506T1000Z/
/O.NEW.KSLC.WI.Y.0009.100506T0327Z-100506T1000Z/
/O.CON.KSLC.FZ.W.0006.100506T0600Z-100506T1500Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
927 PM MDT WED MAY 5 2010

...WIND ADVISORY IN EFFECT UNTIL 4 AM MDT THURSDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM MDT THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. A FREEZE WARNING REMAINS IN
EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY. 

* AFFECTED AREA:THE WIND ADVISORY AND THE FREEZE WARNING ARE IN
  EFFECT FOR THE NORTHWEST UTAH DESERTS INCLUDING WENDOVER AND
  SNOWVILLE. 

* WINDS: NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
  WILL BE POSSIBLE ACROSS THE NORTHWEST DESERTS THE REST OF THIS
  EVENING AND INTO THE EARLY MORNING HOURS. 

* TEMPERATURE: TEMPERATURES WILL FALL BELOW FREEZING ACROSS MUCH
  OF THE AREA AS THE WINDS DECREASE LATE TONIGHT. TEMPERATURES
  WILL WARM BACK UP ABOVE FREEZING BY MID MORNING.

* IMPACTS: STRONG CROSS WINDS WILL IMPACT TRAVEL ALONG INTERSTATES
  80 AND 84...AND STATE ROUTE 30...ESPECIALLY IMPACTING HIGH
  PROFILE VEHICLES. STRONG WINDS MAY CAUSE REDUCED VISIBILITIES IN
  BLOWING DUST. IN ADDITION...FREEZING TEMPERATURES WILL DAMAGE OR
  KILL SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN MAKE
DRIVING DIFFICULT.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

UTZ013-016-020-021-060430-
/O.CAN.KSLC.WI.Y.0008.000000T0000Z-100506T0500Z/
SAN RAFAEL SWELL-SOUTHWEST UTAH-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER...
CEDAR CITY...MILFORD...KANAB...ESCALANTE...BULLFROG
927 PM MDT WED MAY 5 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WIND ADVISORY FOR PORTIONS OF SOUTHERN AND EASTERN UTAH. 

LOCALLY WINDY CONDITIONS ARE STILL POSSIBLE IN SOME OF THESE AREAS
TONIGHT...BUT SPEEDS WILL REMAIN BELOW ADVISORY LEVELS. 

$$

UTZ004-015-060430-
/O.CAN.KSLC.WI.Y.0008.000000T0000Z-100506T1000Z/
SOUTHERN WASATCH FRONT-WEST CENTRAL UTAH-
INCLUDING THE CITIES OF...LEHI...PROVO...NEPHI...DELTA...FILLMORE
927 PM MDT WED MAY 5 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WIND ADVISORY FOR THE SOUTHERN WASATCH FRONT AND WEST CENTRAL
UTAH.

GUSTY NORTH WINDS ARE STILL EXPECTED IN THESE AREAS TONIGHT...BUT
SPEEDS SHOULD REMAIN BELOW ADVISORY LEVELS. 

$$

UTZ001>003-061300-
/O.CON.KSLC.FZ.W.0006.100506T0600Z-100506T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY...
OGDEN...BOUNTIFUL...SALT LAKE CITY...TOOELE
927 PM MDT WED MAY 5 2010

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT THURSDAY. 

* AFFECTED AREA: THE CENTRAL AND NORTHERN WASATCH FRONT FROM THE
  SALT LAKE AND TOOELE VALLEYS NORTH TO THE IDAHO BORDER...AS WELL
  AS THE CACHE VALLEY. 

* TEMPERATURE: TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING
  ACROSS THIS DURING THE EARLY MORNING HOURS THURSDAY.
  TEMPERATURES WILL WARM BACK UP ABOVE FREEZING BY MID MORNING.

* IMPACTS: FREEZING TEMPERATURES WILL DAMAGE OR KILL SENSITIVE 
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
920 
WWUS75 KSLC 060937
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 AM MDT THU MAY 6 2010

UTZ005-061500-
/O.CAN.KSLC.WI.Y.0009.000000T0000Z-100506T1000Z/
/O.CON.KSLC.FZ.W.0006.000000T0000Z-100506T1500Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
337 AM MDT THU MAY 6 2010

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WIND ADVISORY. A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT
THIS MORNING. 

* AFFECTED AREA: THE FREEZE WARNING REMAINS IN EFFECT FOR THE
  NORTHWEST UTAH DESERTS INCLUDING WENDOVER AND SNOWVILLE.

* TEMPERATURE: TEMPERATURES WILL CONTINUE TO FALL BELOW FREEZING
  ACROSS MUCH OF THE AREA AS THE WINDS DECREASE EARLY THIS
  MORNING. TEMPERATURES WILL WARM BACK UP ABOVE FREEZING BY MID
  MORNING.

* IMPACTS: FREEZING TEMPERATURES WILL DAMAGE OR KILL SENSITIVE
  PLANTS.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

UTZ001>003-061500-
/O.CON.KSLC.FZ.W.0006.000000T0000Z-100506T1500Z/
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-
INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY...
OGDEN...BOUNTIFUL...SALT LAKE CITY...TOOELE
337 AM MDT THU MAY 6 2010

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. 

* AFFECTED AREA: THE CENTRAL AND NORTHERN WASATCH FRONT FROM THE 
  SALT LAKE AND TOOELE VALLEYS NORTH TO THE IDAHO BORDER... AS 
  WELL AS THE CACHE VALLEY. 

* TEMPERATURE: TEMPERATURES WILL CONTINUE TO DROP TO NEAR OR
  BELOW FREEZING ACROSS THE AREA DURING THE EARLY MORNING HOURS.
  TEMPERATURES WILL WARM BACK UP ABOVE FREEZING BY MID MORNING.

* IMPACTS: FREEZING TEMPERATURES WILL DAMAGE OR KILL SENSITIVE 
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 5, 4:26 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, May 5, 4:26 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT WED MAY 5 2010

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING
AND TONIGHT. DRIER AND MORE STABLE CONDITIONS WILL SET UP FOR
THURSDAY AND FRIDAY.

&&

.DISCUSSION...THE COLD FRONT HAS ENTERED NORTHWEST UTAH THIS
AFTERNOON. GUSTY NORTHWEST WINDS HAVE BEGUN ACROSS THE WEST
DESERTS AND MUCH OF THE WASATCH FRONT...WITH THE BOUNDARY BETWEEN
NORTHWESTERLY AND SOUTHERLY WINDS AT ABOUT POINT OF THE MOUNTAIN
AS OF 22Z. WINDS SHOULD INCREASE EVEN MORE THROUGH THE LATE
AFTERNOON AND EVENING HOURS AS THE PRESSURE GRADIENT CONTINUES TO
STRENGTHEN ACROSS THE STATE. WINDS IN THE SOUTHERN PORTION OF THE
STATE MAY INCREASE A BIT THROUGH THE EVENING AS WELL...THOUGH
THOSE WINDS HAVE BEEN GENERALLY WEAKER THAN PREVIOUSLY EXPECTED.
SHOWERS HAVE DEVELOPED WITH THE COLD FRONT...BUT VERY LITTLE IF
ANY PRECIPITATION IS REACHING THE GROUND. THE BEST MOISTURE AND
INSTABILITY WITH THIS SYSTEM WILL REMAIN NORTH OF THE CWA...WITH
THE COLD FRONT BEING THE ONLY REAL IMPACT TO UTAH AND SOUTHWEST
WYOMING WITH THE STORM.

HAVE EXPANDED THE WIND ADVISORY TO THE SOUTHERN WASATCH FRONT...AS
NORTHWEST WINDS GENERALLY BLOW QUITE WELL IN THAT AREA. IN
ADDITION...MOS GUIDANCE AND GRIDDED MODEL DATA CONTINUE TO
INDICATE THAT MANY OF THE VALLEYS IN NORTHERN UTAH WILL DROP TO
FREEZING TEMPERATURES OR BELOW TONIGHT...SO HAVE ISSUED FREEZE
WARNINGS IN THOSE AREAS. THIS IS NO MAJOR SURPRISE AS THE INCOMING
AIRMASS IS QUITE COOL FOR THIS TIME OF YEAR...WITH 700 MB
TEMPERATURES FORECAST TO DROP TO -13 DEGREES CELSIUS IN FAR
NORTHERN UTAH.

AFTER THE COLD FRONT MOVES THROUGH THE ENTIRE STATE BY THURSDAY
MORNING...DRIER AND MORE STABLE ZONAL FLOW WILL SET UP ACROSS THE
GREAT BASIN FOR THURSDAY AND FRIDAY...WITH SLOW WARMING BEGINNING
FRIDAY...AND GENERALLY WARMER TEMPERATURES FOR THE WEEKEND. THE
GFS AND ECMWF ARE CURRENTLY IN GOOD AGREEMENT ABOUT DIGGING A
SHORTWAVE TROUGH INTO CALIFORNIA ON SUNDAY...WITH INCREASING
SOUTHWESTERLY FLOW SETTING UP ACROSS UTAH. DETAILS BEGIN TO
DIVERGE IN THE TWO MODELS ON SUNDAY NIGHT...BUT BOTH INDICATE A
GENERALLY TROUGHY PATTERN ACROSS THE WESTERN CONUS ON MONDAY AND
TUESDAY...SO HAVE INCREASED POPS AND DECREASED TEMPERATURES A BIT
IN THIS TIME FRAME TO INDICATE THE BETTER MODEL AGREEMENT.

&&

.AVIATION...NORTHWESTERLY WINDS WILL PREVAIL AT THE SLC TERMINAL
THROUGH TONIGHT. THERE IS A 20 PERCENT CHANCE THAT WINDS COULD GUST
OVER 35 MPH BETWEEN 00Z AND 03Z THIS EVENING. ALSO CIGS ARE EXPECTED
TO LOWER TO BELOW 7000 FT...WITH THE HIGHEST CHANCE BETWEEN 05Z AND
09Z.

&&

.FIRE WEATHER...A COLD FRONT HAS ENTERED NORTHWEST UTAH...AND WILL
CONTINUE TO MOVE TO THE SOUTHEAST ACROSS THE FIRE DISTRICT THROUGH
THE EVENING. IN THE NORTHERN PART OF THE DISTRICT...WINDS WILL BE
STRONG AND GUSTY BEHIND THE FRONT. IN THE SOUTHERN PORTION OF THE
DISTRICT...WINDS WILL BE STRONG AND GUSTY AHEAD OF THE FRONT AND
WITH THE FRONTAL PASSAGE. WITH DRY CONDITIONS AND THESE STRONG WINDS
ACROSS THE SOUTHERN AND WESTERN PART OF THE FIRE DISTRICT...CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED. HOWEVER...NO RED FLAG WARNING
WILL BE ISSUED AS FUELS REMAIN NON CRITICAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 11 PM MDT THIS EVENING FOR
     UTZ013-016-020-021.

     WIND ADVISORY UNTIL 4 AM MDT THURSDAY FOR UTZ015.

     HIGH WIND WARNING UNTIL 4 AM MDT THURSDAY FOR UTZ005.

     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY FOR
     UTZ001>003-005.

     WIND ADVISORY UNTIL 4 AM MDT THURSDAY FOR UTZ004.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 5, 2:48 AM MDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT WED MAY 5 2010

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED ACROSS PORTIONS OF SOUTHERN AND WESTERN
UTAH THIS AFTERNOON INTO TONIGHT. PLEASE SEE WIND ADVISORIES AND
WARNINGS FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED IN THE HIGHER
TERRAIN...POTENTIALLY IMPACTING THE VALLEYS OF NORTHEAST UTAH LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED LATE TONIGHT THROUGH
THURSDAY ACROSS THE NORTHERN MOUNTAINS.

GUSTY WINDS ARE ONCE AGAIN FORECAST ACROSS WESTERN AND SOUTHERN
UTAH SUNDAY AHEAD OF THE NEXT STORM SYSTEM...WHICH WILL LIKELY
BRING WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES DURING THE
EARLY TO MIDDLE PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, May 5, 7:27 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
727 PM MDT WED MAY 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     NON-TSTM WND GST 2 W LEHI                40.41N 111.89W
05/05/2010  M58 MPH          UTAH               UT   MESONET

            LEHI APRSWXNET/CWOP SENSOR

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:00 PM MDTFreeze WarningSLC18 hr

Nearby

Wind Advisories in Utah, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.